Copyright 2005 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2005
A 44-year old woman was admitted for a maculopapular rash with pruritus, facial edema, and fever 6 weeks after beginning treatment with diclofenac for lombalgias. On physical examination she had enlarged cervical and inguinofemoral lymph nodes, hepatomegaly, and a diffuse crackling noise on chest auscultation. She had a white blood cell count of 45 × 103/μL with 38% eosinophils and mononucleosislike lymphocytes; normal platelet count; normal hemoglobin concentration with total IgE concentration of 1070 UI/L (normal concentration <100 UI/L); polyclonal gammopathy; elevated creatinine levels (1.56 mg/dL [138 μmol/L]); and no antinuclear antibodies or rheumatoid factors. Extensive serologic studies and cultures showed no bacterial, viral, or fungal infection. A chest radiograph showed a bilateral basal interstitial lung infiltrate. The patient’s status worsened rapidly as the diffuse maculopapular rash coalesced into an extensive erythematous (in places violaceous) eruption (Figure), and she experienced respiratory distress that required artificial ventilation. Histologic studies of the skin revealed perivascular pleiomorphic infiltrates with eosinophils and mononuclear cells. The lymphocytes’ morphology was considered normal, without epidermotropism. The patient fulfilled the criterion of drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, and treatment with prednisone, 1 mg/kg per day, was started. Under intensive care complete recovery of the respiratory symptoms and progressive improvement of the cutaneous symptoms occurred. Cutaneous lesions evolved to general desquamation, and eosinophilia decreased dramatically. After 2 weeks the prednisone treatment was tapered to 0 .5 mg/kg per day, but 2 weeks later her cervical lymph nodes increased in volume. A biopsy was performed and histologic analysis revealed typical features of angioimmunoblastic T-cell lymphoma (AILD-TL). Cells were mainly lymphocytes with immunoblasts, plasma cells, and eosinophils. Most were CD3+ cells, but there were also rare CD20+ immunoblasts. A TCRG (T-cell receptor β gene) rearrangement study revealed a clonal pattern. The patient received 4 cycles of high-dose CHOP (cyclophosphamide, doxorubicin, vincristine sulfate, and prednisone) regimen, followed by high-dose chemotherapy BEAM (carmustine, etoposide, cytarabine, and melphalan) and autologous progenitor-cell transplantation. Complete response was obtained, and the patient remains disease free 2 years after diagnosis.
Schleinitz N, Veit V, Coso D, Aurran T, Berbis P, Harle J. Drug-Induced Eosinophilia and Systemic Symptoms: Hypersensitivity or Peripheral T-Cell Lymphoma?. Arch Dermatol. 2005;141(3):395–396. doi:10.1001/archderm.141.3.395
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: